Arizona, 2004

Damaging Wind in Arizona, September 18, 2004

September 18, 2004 · NWS FGZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 18, 2:30 PM MST, 55 minutes earlier.

Area forecast discussion, Sep 18, 2:30 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT SEP 18 2004

.SYNOPSIS...SUB TROPICAL MOISTURE CONTINUES TO STREAM INTO THE STATE.
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE THIS AFTERNOON AND
WILL CONTINUE THROUGH SUNDAY. THE RAIN WILL BE HEAVY AT TIMES...
ESPECIALLY OVER THE HIGHER ELEVATIONS OF YAVAPAI COUNTY...GILA COUNT
...THE MOGOLLON RIM...AND THE WHITE MOUNTAINS. IN ADDITION TO THE
RAIN...LOCALLY WINDY CONDITIONS ARE EXPECTED ACROSS THE REGION AS A
COLD FRONT APPROACHES FROM THE WEST. THIS FRONT WILL END THE RAINFALL
MONDAY AFTERNOON OR EVENING...AND WILL BRING COOLER TEMPERATURES TO
MUCH OF THE STATE FOR NEXT WEEK.

&&

.DISCUSSION...MODERATE SOUTHERLY FLOW CONTINUES ACROSS THE STATE BTWN
THE DEEPENING WEST COAST TROF AND THE SOUTHERN PLAINS HIGH. GPS-IPW
SHOWS LITTLE INCREASE IN MOIST FROM EARLIER THIS MORNING. HOWEVER...
LOOKING AT SFC OBS AND SATELLITE IMAGERY MAIN MOISTURE POOL OVER N
MEX IS MOVING TOWARD THE BORDER ATTM. AIR MASS IS BECOMING MORE
UNSTABLE...ESPECIALLY IN THE WESTERN SECTIONS OF THE CWA WHERE
MORNING INSOLATION WAS THE GREATEST. SPC BULLETIN MENTIONS INCREASING
CAPE AND SHEAR FOR POSSIBLE SEVERE ACTIVITY THIS AFTERNOON. PWS OF
NEAR AN INCH PROGGED TO PUSH UP AGAINST THE RIM AND OVER YAVAPAI
COUNTY THIS EVENING. PRECIP EFFICIENCY WILL BE ENHANCED BY STRONG
OROGRAPHIC FLOW AND DIVERGENCE ALOFT ASSOCIATED WITH UPPER LEVEL JET.
EXPECT PRECIP TO BE HEAVY AT TIMES...ESPECIALLY FROM THE RIM
SOUTHWARD AND OVER YAVAPAI COUNTY. THE FLASH FLOOD WATCH WILL REMAIN
IN EFFECT FOR THOSE AREAS THRU TOMORROW. CWA WILL REMAIN UNDER
CYCLONIC FLOW THRU MONDAY AS TROF MOVES INTO THE GREAT BASIN. AS THE
TROF MOVES EAST LATE MONDAY NIGHT AND TUESDAY THE MOISTURE WILL BE
SWEEP OUT OF THE STATE AND REPLACED BY A DRY BUT COOL FLOW FOR THE
REMAINDER OF THE WEEK. DF

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH AZ ZONES
8/15/18/37/38 FROM 3 PM MST TODAY UNTIL MIDNIGHT MST SUNDAY NIGHT.

&&
Hazardous weather outlook, Sep 18, 7:00 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT SEP 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP SUB-TROPICAL MOISTURE WILL MOVE NORTH ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGHOUT THE DAY...BECOMING WIDESPREAD BY MID-AFTERNOON. THE MOST
FREQUENT STORMS WILL OCCUR ALONG AND JUST SOUTH OF THE MOGOLLON RIM.

EXPECT SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH IN
ADDITION TO THE RAIN.

THERE IS A FLASH FLOOD WATCH IN EFFECT LATER TODAY AND SUNDAY FOR
PORTIONS OF CENTRAL ARIZONA...SEE PHXFFAFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY
NIGHT AND INTO EARLY MONDAY. LOCALLY HEAVY RAIN IS POSSIBLE ALONG
AND JUST SOUTH OF THE MOGOLLON RIM. SOUTHWEST WINDS OF 15 TO 25 MPH
WITH GUSTS TO 35 MPH WILL CONTINUE THROUGH MONDAY. A COLD FRONT WILL
BRING AN END TO THE WIND AND RAIN BY MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 133 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coconino

When
September 18, 3:25 PM MST
Where
Coconino County, Gray Mtn
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.750, -111.467

Thunderstorm wind gusts (50 to 60 MPH) and blowing dust were reported on Highway 89 between Grey Mountain and Cameron.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424201.